Back to hair blogs


HICCUPS: Are they a side effects of hair transplants?

Hiccups are a rare side effect of FUT hair transplantation.

The medical literature has reported the frequency of hiccups as high as 5 -10 % of patients. However, it's probably more rare than this, and overall I see hiccups as a side effect in less than  1 % of patients and mostly in follicular unit strip (FUT) patients than follicular unit extraction (FUE).

What causes hiccups after hair transplants?

The precise cause of hiccups after hair transplants is not well understood. However, it appears that when a nerve known as the "phrenic nerve" gets stimulated, the diaphragm muscle in the abdomen is stimulated to produce a 'hiccup'. It appears that a number of causes might be possible including

Irritation of the nerves in back of the scalp that ultimately stimulate the phrenic nerve. Phrenic nerve stimulation then triggers hiccups. 

Stomach dilation (gastric dilatation) from excessive intake of air during the surgery, food intake causing temporary stomach enlargement or carbonated beverages. This too triggers the phrenic nerve.

Certains types of medications used during surgery including steroids. Steroids are used during surgery to reduce swelling. 

In the rare chance they occur, hiccups often disappear spontaneously in 3-5 hours after surgery. Some patients are prescribed medications to help stop the hiccups, including a medication known as chlorpromazine. Other medications are sometimes used as well.

 


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->